J. Phys. II France
Volume 4, Number 1, January 1994
Page(s) 1 - 8
DOI: 10.1051/jp2:1994104
J. Phys. II France 4 (1994) 1-8

Conditional velocity pdf in 3-D turbulence.

Yves Gagne1, Muriel Marchand1 and Bernard Castaing2

1  Institut de Mécanique de Grenoble, L.E.G.I./ U.J.F./ I.N.P.G./ C.N.R.S., B.P. 53X, 38041 Grenoble Cedex, France
2  Centre de Recherches sur les Très Basses Températures, C.N.R.S., B.P. 166X, 38042 Grenoble Cedex, France

(Received 23 July 1993, received in final form 19 October 1993, accepted 25 October 1993)

It is shown that the probability density functions of velocity increments at small scale in turbulent flows turn to an universal (Gaussian) shape when conditioned to a precisely defined energy transfer rate $\varepsilon_l$. The standard deviation $\sigma(\varepsilon_l)$ of this distribution depends on $\varepsilon_l$ following a Kolmogorov like relation $\sigma^3 = C$ $\varepsilon_{l}.l$ with a Reynolds number dependent coefficient C.

© Les Editions de Physique 1994